Display Settings:

Format

Send to:

Choose Destination
Arch Intern Med. 2010 Jan 11;170(1):96-103. doi: 10.1001/archinternmed.2009.456.

Impact of FDA black box advisory on antipsychotic medication use.

Author information

  • 1Department of Neurology, University of Rochester Medical Center, New York, USA.

Abstract

BACKGROUND:

In April 2005, the US Food and Drug Administration (FDA) issued an advisory and subsequent black box warning regarding the risks of atypical anti psychotic use among elderly patients with dementia. The impact of these warnings on atypical drug use is unknown.

METHODS:

We used quasi-experimental, interrupted time-series analyses to examine nationally representative data from IMS Health's National Disease and Therapeutic Index from January 2003 through December 2008. The primary measurement from this audit of office-based physicians was the use of an atypical antipsychotic agent. We quantified the impact of the advisory on atypical antipsychotic use among all individuals and those 65 years or older with dementia.

RESULTS:

From January 2003 to March 2005, mentions of total atypical antipsychotic drugs increased at an annual rate of 34%, and among patients with dementia, 16%. In the year prior to the FDA advisory, there were approximately 13.6 million atypical drug mentions, including 0.8 million among those with dementia. In the year following the advisory, atypical drug mentions fell 2% overall and 19% among those with dementia. In 2004, 19% (0.8 of 4.1 million) of drug mentions for dementia were for an atypical agent. By 2008, this proportion decreased to 9% (0.4 of 4.3 million). Atypical drug use slowed for both FDA-approved and off-label indications and declined through 2008 for all populations examined.

CONCLUSION:

The FDA advisory was associated with decreases in the use of atypical antipsychotics, especially among elderly patients with dementia.

Comment in

PMID:
20065205
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk